Alert archive / North Dakota / High Wind Warnings in 2009

High Wind Warning 4, NWS Bismarck, ND

September 27, 20097 counties in North Dakota

NWS Bismarck, ND issued this high wind warning at Sep 27, 2009, 2:32 AM MDT for 7 counties in North Dakota. It took effect at Sep 27, 2009, 6:00 AM MDT. It was in force for 14 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 2009, 2:32 AM MDT (08:32 UTC)
In effect from
Sep 27, 2009, 6:00 AM MDT
Expired
Sep 27, 2009, 8:00 PM MDT
In force
14 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 12:53 PM MDTHIGH SUST WINDS 40Hettinger, NDGUSTS TO 54 MPH.
Sep 27, 12:56 PM MDTHIGH SUST WINDS 43Dickinson, NDGUST TO 51 MPH.
Sep 27, 2:26 PM MDTNON-TSTM WND GST 581 W Hettinger, ND
Sep 27, 3:10 PM MDTNON-TSTM WND GST 596 S Dickinson, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 270832
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
332 AM CDT SUN SEP 27 2009

...HIGH WIND WARNING SOUTHWEST NORTH DAKOTA SUNDAY... ...WIND
ADVISORY REMAINDER OF WEST AND CENTRAL NORTH DAKOTA SUNDAY...

.A STRONG COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA DURING THE EARLY MORNING HOURS ON SUNDAY. VERY STRONG
NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND THIS FRONT SUNDAY
MORNING THROUGH THE EVENING ACROSS THE AREA. THE STRONGEST WINDS
ARE FORECAST TO OCCUR ACROSS THE SOUTHWEST...WITH SUSTAINED WINDS
OF 35 TO 40 MPH...WITH GUSTS OF 55 TO 60 MPH POSSIBLE. A HIGH
WIND WARNING IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA SUNDAY
MORNING THROUGH THE EARLY EVENING...INCLUDING THE CITIES OF
DICKINSON...BOWMAN AND HETTINGER. THOSE IN THE WARNING AREA SHOULD
SECURE LOOSE ITEMS ON THEIR PROPERTY...AND BE PREPARED FOR VERY
STRONG WINDS WHEN TRAVELING. FURTHERMORE...AREAS OF BLOWING DUST
ARE POSSIBLE IN THE SOUTHWEST.

ELSEWHERE ACROSS WESTERN AND CENTRAL NORTH DAKOTA...STRONG
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE FORECAST
LATE SUNDAY MORNING THROUGH THE EARLY EVENING. SOME RAIN SHOWERS
MAY CONTAIN WIND GUSTS OVER 50 MPH.

NDZ031>033-040-041-043-044-272200-
/O.UPG.KBIS.HW.A.0002.090927T1500Z-090928T0200Z/
/O.NEW.KBIS.HW.W.0004.090927T1200Z-090928T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
232 AM MDT SUN SEP 27 2009

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 8 PM MDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

NORTHWEST WINDS OF 35 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH ARE
FORECAST ACROSS SOUTHWEST NORTH DAKOTA SUNDAY MORNING THROUGH THE
EARLY EVENING. SUCH WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-272200-
/O.CON.KBIS.WI.Y.0014.090927T1500Z-090928T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK...
STEELE...JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON...
EDGELEY...ASHLEY...OAKES
332 AM CDT SUN SEP 27 2009 /232 AM MDT SUN SEP 27 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE FORECAST
LATE SUNDAY MORNING THROUGH THE EARLY EVENING. SOME RAIN SHOWERS
MAY CONTAIN WIND GUSTS OVER 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PJA
3 follow-up statements
000 
WWUS73 KBIS 272013
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
313 PM CDT SUN SEP 27 2009

...HIGH WIND WARNING SOUTHWEST NORTH DAKOTA SUNDAY... ...WIND
ADVISORY REMAINDER OF WEST AND CENTRAL NORTH DAKOTA SUNDAY...

.HIGH PRESSURE ALONG THE EAST SLOPE OF THE ROCKIES COMBINED WITH
DEEP LOW PRESSURE NORTH OF THE GREAT LAKES WILL CREATE A STRONG
PRESSURE GRADIENT OVER THE NORTHERN PLAINS. VERY STRONG NORTHWEST
WINDS ARE EXPECTED THROUGH THE EVENING ACROSS THE AREA. THE
STRONGEST WINDS ARE FORECAST TO OCCUR ACROSS THE SOUTHWEST...WITH
SUSTAINED WINDS OF 35 TO 40 MPH...WITH GUSTS OF 55 TO 60 MPH
POSSIBLE. SUSTAINED WINDS OF 40 MPH HAVE BEEN RECORDED AT
HETTINGER AND AT DICKINSON THIS AFTERNOON. A HIGH WIND WARNING
REMAINS IN EFFECT FOR SOUTHWEST NORTH DAKOTA THROUGH THE EARLY
EVENING...INCLUDING THE CITIES OF DICKINSON...BOWMAN AND
HETTINGER. THOSE IN THE WARNING AREA SHOULD SECURE LOOSE ITEMS ON
THEIR PROPERTY...AND BE PREPARED FOR VERY STRONG WINDS WHEN
TRAVELING. FURTHERMORE...AREAS OF BLOWING DUST ARE POSSIBLE IN THE
SOUTHWEST. THE WINDS WILL DECREASE WITH THE LOSS OF HEATING AFTER
SUNSET. 

ELSEWHERE ACROSS WESTERN AND CENTRAL NORTH DAKOTA...STRONG
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE FORECAST
THROUGH EARLY EVENING. SOME RAIN SHOWERS MAY CONTAIN WIND GUSTS
OVER 50 MPH.

THE HIGH PRESSURE NEAR THE ROCKIES WILL MOVE EAST OVERNIGHT TO
NEAR THE NORTH DAKOTA AND MONTANA BORDER ALLOWING WINDS TO
DECREASE AND SKIES TO CLEAR OVER THE WESTERN PORTIONS OF NORTH
DAKOTA. TEMPERATURE WILL DROP INTO THE MIDDLE AND UPPER 30S FROM
WILLISTON TO DICKINSON AND HETTINGER. A FROST ADVISORY IS IN
EFFECT UNTIL 8 AM MDT OR 9 AM CDT TOMORROW MORNING. 

NDZ031>033-040-041-043-044-280415-
/O.NEW.KBIS.FR.Y.0009.090928T0900Z-090928T1400Z/
/O.CON.KBIS.HW.W.0004.000000T0000Z-090928T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
213 PM MDT SUN SEP 27 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY. A
HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

NORTHWEST WINDS OF 35 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH ARE
FORECAST ACROSS SOUTHWEST NORTH DAKOTA SUNDAY MORNING THROUGH THE
EARLY EVENING. SUCH WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST ARE ALSO
POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NDZ001-002-009-010-017-018-280415-
/O.NEW.KBIS.FR.Y.0009.090928T0900Z-090928T1400Z/
/O.CON.KBIS.WI.Y.0014.000000T0000Z-090928T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER
313 PM CDT SUN SEP 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-280200-
/O.CON.KBIS.WI.Y.0014.000000T0000Z-090928T0200Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
313 PM CDT SUN SEP 27 2009 /213 PM MDT SUN SEP 27 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KBIS 272102 CCA
NPWBIS

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT SUN SEP 27 2009

...HIGH WIND WARNING SOUTHWEST NORTH DAKOTA SUNDAY EVENING...
...WIND ADVISORY REMAINDER OF WEST AND CENTRAL NORTH DAKOTA
SUNDAY EVENING...

.HIGH PRESSURE ALONG THE EAST SLOPE OF THE ROCKIES COMBINED WITH
DEEP LOW PRESSURE NORTH OF THE GREAT LAKES WILL CREATE A STRONG
PRESSURE GRADIENT OVER THE NORTHERN PLAINS. VERY STRONG NORTHWEST
WINDS ARE EXPECTED THROUGH THE EVENING ACROSS THE AREA. THE
STRONGEST WINDS ARE FORECAST TO OCCUR ACROSS THE SOUTHWEST...WITH
SUSTAINED WINDS OF 35 TO 40 MPH...WITH GUSTS OF 55 TO 60 MPH
POSSIBLE. SUSTAINED WINDS OF 40 MPH HAVE BEEN RECORDED AT
HETTINGER AND AT DICKINSON THIS AFTERNOON. A HIGH WIND WARNING
REMAINS IN EFFECT FOR SOUTHWEST NORTH DAKOTA THROUGH THE EARLY
EVENING...INCLUDING THE CITIES OF DICKINSON...BOWMAN AND
HETTINGER. THOSE IN THE WARNING AREA SHOULD SECURE LOOSE ITEMS ON
THEIR PROPERTY...AND BE PREPARED FOR VERY STRONG WINDS WHEN
TRAVELING. FURTHERMORE...AREAS OF BLOWING DUST ARE POSSIBLE IN THE
SOUTHWEST. THE WINDS WILL DECREASE WITH THE LOSS OF HEATING AFTER
SUNSET. 

ELSEWHERE ACROSS WESTERN AND CENTRAL NORTH DAKOTA...STRONG
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE FORECAST
THROUGH EARLY EVENING. SOME RAIN SHOWERS MAY CONTAIN WIND GUSTS
OVER 50 MPH.

THE HIGH PRESSURE NEAR THE ROCKIES WILL MOVE EAST OVERNIGHT TO
NEAR THE NORTH DAKOTA AND MONTANA BORDER ALLOWING WINDS TO
DECREASE AND SKIES TO CLEAR OVER THE WESTERN PORTIONS OF NORTH
DAKOTA. TEMPERATURE WILL DROP INTO THE MIDDLE AND UPPER 30S FROM
WILLISTON TO DICKINSON AND HETTINGER. A FROST ADVISORY IS IN
EFFECT UNTIL 8 AM MDT OR 9 AM CDT TOMORROW MORNING. 

NDZ031>033-040-041-043-044-280530-
/O.NEW.KBIS.FR.Y.0009.090928T0900Z-090928T1400Z/
/O.CON.KBIS.HW.W.0004.000000T0000Z-090928T0200Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
301 PM MDT SUN SEP 27 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY. A
HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

NORTHWEST WINDS OF 35 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH ARE
FORECAST ACROSS SOUTHWEST NORTH DAKOTA SUNDAY MORNING THROUGH THE
EARLY EVENING. SUCH WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST ARE ALSO
POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NDZ001-002-009-010-017-018-280530-
/O.NEW.KBIS.FR.Y.0009.090928T0900Z-090928T1400Z/
/O.CON.KBIS.WI.Y.0014.000000T0000Z-090928T0200Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER
401 PM CDT SUN SEP 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-280200-
/O.CON.KBIS.WI.Y.0014.000000T0000Z-090928T0200Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
401 PM CDT SUN SEP 27 2009 /301 PM MDT SUN SEP 27 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KBIS 280218
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT SUN SEP 27 2009

...WINDS DIMINISHING ACROSS WESTERN AND CENTRAL NORTH DAKOTA...
...THREAT OF FROST EARLY MONDAY MORNING IN THE FAR WEST...

.HIGH PRESSURE NEAR THE ROCKIES WILL MOVE EAST OVERNIGHT TO NEAR
THE NORTH DAKOTA AND MONTANA BORDER ALLOWING WINDS TO DECREASE AND
SKIES TO CLEAR OVER THE WESTERN PORTIONS OF NORTH DAKOTA.
TEMPERATURE WILL DROP INTO THE MIDDLE AND UPPER 30S FROM WILLISTON
TO DICKINSON AND HETTINGER. A FROST ADVISORY IS IN EFFECT FROM 3
AM MDT...UNTIL 8 AM MDT...MONDAY MORNING. COVER SENSITIVE OUTDOOR
PLANTS OR BRING THEM INDOORS IF POSSIBLE.

NDZ031>033-040-041-043-044-281030-
/O.EXP.KBIS.HW.W.0004.000000T0000Z-090928T0200Z/
/O.CON.KBIS.FR.Y.0009.090928T0900Z-090928T1400Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
818 PM MDT SUN SEP 27 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT
MONDAY...
...HIGH WIND WARNING HAS EXPIRED...

WINDS HAVE SUBSIDED BELOW WARNING CRITERIA...AND THE HIGH WIND
WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...AS WINDS CONTINUE TO
DIMINISH OVERNIGHT...AND SKIES CLEAR...TEMPERATURES ARE EXPECTED
TO FALL INTO THE MID 30S. SOME AREAS...ESPECIALLY LOW LYING AREAS
PROTECTED FROM THE WIND...CAN EXPECT FROST EARLY MONDAY MORNING. A
FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NDZ001-002-009-010-017-018-281030-
/O.EXP.KBIS.WI.Y.0014.000000T0000Z-090928T0200Z/
/O.CON.KBIS.FR.Y.0009.090928T0900Z-090928T1400Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER
918 PM CDT SUN SEP 27 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
MONDAY...
...WIND ADVISORY HAS EXPIRED...

WINDS HAVE SUBSIDED BELOW ADVISORY CRITERIA...AND THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER...AS WINDS CONTINUE
TO DIMINISH OVERNIGHT...AND SKIES CLEAR...TEMPERATURES ARE
EXPECTED TO FALL INTO THE MID 30S. SOME AREAS...ESPECIALLY LOW
LYING AREAS PROTECTED FROM THE WIND...CAN EXPECT FROST EARLY
MONDAY MORNING. A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9
AM CDT MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-280330-
/O.EXP.KBIS.WI.Y.0014.000000T0000Z-090928T0200Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
918 PM CDT SUN SEP 27 2009 /818 PM MDT SUN SEP 27 2009/

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...AND THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE. IT WILL REMAIN BREEZY TO
WINDY OVERNIGHT WITH WINDS OF 15 TO 25 MPH WEST...AND 20 TO 30 MPH
EAST.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Sep 27, 1:39 AM MDT, 53 minutes earlier.

Area forecast discussion, Sep 27, 1:39 AM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT SUN SEP 27 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

SEVERAL WEATHER HEADLINES CONTINUE IN THE SHORT TERM. WE UPGRADED
THE HIGH WIND WATCH IN SOUTHWEST NORTH DAKOTA TO A HIGH WIND
WARNING...THE FIRE WEATHER WATCH ACROSS PORTIONS OF WEST AND SOUTH
CENTRAL NORTH DAKOTA TODAY WAS ALSO UPGRADED TO A RED FLAG
WARNING. THE CURRENT WIND ADVISORY REMAINS WARRANTED ACROSS THE
REST OF THE CWA TODAY.

OTHER ITEMS OF INTEREST TO CONTEND IN THE SHORT TERM WITH WILL BE
A POSSIBLE FROST ADVISORY AND/OR FREEZE WARNING ACROSS THE WEST
LATE TONIGHT/MONDAY MORNING. A FROST ADVISORY MAY ALSO BE NEEDED
TUESDAY MORNING ACROSS PORTIONS OF CENTRAL NORTH DAKOTA. ANOTHER
RED FLAG WARNING MAY ALSO BE NEEDED TUESDAY ACROSS PORTIONS OF
WESTERN AND SOUTHWESTERN NORTH DAKOTA.

ALL THE HEADLINES TODAY ARE CENTERED AROUND VERY STRONG WINDS
WHICH ARE READY TO IMPINGE ON THE CWA. THE SURFACE COLD FRONT HAS
ALREADY SWEPT THREW. LATEST MSAS SHOWS A TIGHTENING PRESSURE
GRADIENT UPSTREAM WITH A SIGNIFICANT PRESSURE RISE BUBBLE (+9MB/3HR)
OVER NORTH CENTRAL MONTANA WHICH IS FORECAST TO DIVE SOUTHEAST
THIS MORNING. WE ADJUSTED THE TIMING OF THE HIGH WIND WARNING
TOWARD AN EARLIER START WHICH IS MORE IN LINE WITH THE LEADING
EDGE OF THE PRESSURE RISE...WHICH LOOKS TO ENTER OUR SOUTHWEST
ZONES AROUND 12Z. IN THE HIGH WIND WARNING AREA EXPECT SUSTAINED
WINDS BETWEEN 35 AND 40 MPH WITH GUSTS BETWEEN 55 AND 60 MPH. THE
REST OF THE CWA IS IN A WIND ADVISORY WHICH WILL RESULT IN SUSTAINED
NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 50 MPH.

THE LATEST RADAR LOOP IMAGERY SHOWS AN AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS OVER SOUTHERN SASKATCHEWAN AND NORTHEAST
MONTANA THIS MORNING. A 300MB 140KT JET WILL SLIDE OVER NORTH
DAKOTA TODAY. THE LEFT FRONT QUADRANT/EXIT REGION OF THE JET WILL
PROVIDE ENOUGH LARGE SCALE ASCENT (850-300MB OMEGA) FOR ISOLATED/
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ALONG A
LINE FROM KISN/KBIS/KJMS THROUGH 18Z...THEN SHIFTING A BIT FURTHER
EAST THEREAFTER. CLOUDS WILL DECREASE THIS EVENING WITH CLEARING
SKIES IN THE WEST AND DIMINISHING WINDS. WINDS WILL REMAIN BREEZY
OVERNIGHT ACROSS CENTRAL NORTH DAKOTA WHICH WILL KEEP THE AIR MIXED
JUST ENOUGH TO STAY ABOVE FROST POTENTIAL. HOWEVER IN THE WEST AREAS
OF FROST LOOK MORE LIKELY TO DEVELOP AS SKIES CLEAR AND WINDS BECOME
LIGHT. A COUPLE OF SPOTS WILL BE AROUND FREEZING MONDAY MORNING.
WILL LET THE DAY SHIFT SIFT THROUGH THIS WITH THE LATEST DATA AND
ISSUE THE APPROPRIATE HEADLINES IF NEEDED.

BEYOND TODAY...DRY WEATHER WITH PLENTY OF SUNSHINE WILL BE THE
THEME FOR MONDAY AND TUESDAY. EXPECT BELOW SEASONAL AVERAGES
MONDAY WITH HIGHS RANGING FROM 55F TO 65F OVER THE CWA...THEN
SLIGHTLY ABOVE AVERAGE HIGH TEMPERATURES TUESDAY WITH HIGHS
RANGING FROM 65F TO 75F. WARM ADVECTION AHEAD OF OUR NEXT STORM
SYSTEM TUESDAY ALONG WITH GUSTY SOUTHEAST WINDS AND LOW RELATIVE
HUMIDITY WILL BRING MORE FIRE WEATHER CONCERNS. WILL HIGHLIGHT
THIS POTENTIAL IN THE FIRE WEATHER FORECAST DISCUSSION AND HWO.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
A TRANSITION TOWARDS AN UNSETTLED WEATHER PATTERN WILL GET UNDERWAY
ON WEDNESDAY AS A LARGE TROUGH OVER THE WESTERN ROCKIES WILL MOVE
TOWARDS THE REGION. SOUTHWESTERLY FLOW AHEAD OF THIS SYSTEM WILL
BRING SEASONAL TEMPERATURES ALONG WITH A CHANCE OF RAIN. THE TROUGH
WILL BEGIN TO SLOW DOWN ON THURSDAY AND DEVELOP A CUT OFF LOW OVER
THE CENTRAL PLAINS ON FRIDAY. THUS WILL KEEP THE PRECIPITATION
CHANCES CONTINUING THROUGH FRIDAY. TEMPERATURES WILL DROP TO BELOW
AVERAGE LEVELS DURING THIS PERIOD. THE LOW DEPARTS FOR THE WESTERN
GREAT LAKES ON SATURDAY AS A WEAK RIDGE WILL BE OVER THE CENTRAL
PLAINS TEMPORARILY DRYING THINGS OUT AS THE NEXT WEATHER DISTURBANCE
ENTERS THE PACIFIC NORTHWEST AT THE END OF THE LONG TERM PERIOD.

&&

.AVIATION...
A SHORT WAVE TROUGH WILL DROP SOUTHEAST THROUGH THE REGION
TODAY...AND SUPPORT SCATTERED SHOWERS AND POSSIBLY AN ISOLATED
THUNDERSTORM. WITH SCT NATURE OF RAIN...HAVE INCLUDED ONLY VCSH
GROUPS FOR STARTERS AT ALL SITES EXCEPT KDIK. THE MAIN ISSUE IS THE
WIND BEHIND THE FRONT. EXPECT GUSTS IN THE LOW TO MID 40S (KTS) AT
ALL SITES...STRONGEST AT KDIK...FROM MID MORNING THROUGH LATE
AFTERNOON.

&&

.FIRE WEATHER...AS MENTIONED ABOVE THE FIRE WEATHER WATCH HAS BEEN
UPGRADED TO A RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH
CENTRAL NORTH DAKOTA TODAY. MINIMUM HUMIDITIES WILL RANGE FROM 20
TO 30 PERCENT WITH VERY STRONG NORTHWEST WINDS BETWEEN 30 AND 40
MPH AND GUSTS TO 50 AND 60 MPH. RANGELAND FIRE DANGER INDICES ARE
MOSTLY IN THE VERY HIGH CATEGORY WITH A COUPLE AREAS IN THE EXTREME
RANGE OVER FAR SOUTHWEST NORTH DAKOTA. THE STRONG WINDS...LOW
RELATIVE HUMIDITY AND DRY VEGETATION WILL PRODUCE CRITICAL FIRE
WEATHER CONDITIONS TODAY...THUS A RED FLAG WARNING HAS BEEN ISSUED.

WESTERN NORTH DAKOTA WILL SEE A BRIEF RESPITE ON FIRE WEATHER
BEHAVIOR MONDAY AS WINDS WILL BE LIGHT. HOWEVER BY TUESDAY AN
INCREASE IN SOUTHEASTERLY WINDS BETWEEN 20 AND 35 MPH ALONG WITH
MINIMUM AFTERNOON HUMIDITIES OF 20 TO 30 PERCENT AND VERY HIGH TO
EXTREME RANGELAND FIRE DANGER INDICES WILL ONCE AGAIN BRING A
THREAT OF CRITICAL FIRE WEATHER BEHAVIOR. WILL MONITOR THIS
CLOSELY AND ISSUE THE APPROPRIATE HEADLINES IF THE DATA REMAINS
CONSISTENT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT
/8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
034>037-042-045>048-050-051.

HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NDZ031>033-040-041-043-044.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040>045.

&&

SHORT TERM/FIRE WEATHER...KS
LONG TERM/AVIATION...KK/RK
Hazardous weather outlook, Sep 26, 4:25 AM MDT, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT SAT SEP 26 2009

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-271030-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
525 AM CDT SAT SEP 26 2009 /425 AM MDT SAT SEP 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA SUNDAY. A POTENT COLD FRONT WILL MOVE THROUGH WESTERN
AND CENTRAL NORTH DAKOTA TONIGHT. THIS WILL LIKELY SET THE STAGE
FOR ANOTHER CRITICAL FIRE WEATHER DAY ON SUNDAY. STRONG NORTHWEST
WINDS SUSTAINED BETWEEN 30 AND 40 MPH WITH POSSIBLE GUSTS TO 50
MPH ARE FORECAST TO OCCUR SUNDAY AFTERNOON INTO THE EARLY EVENING.
THESE STRONG WINDS COMBINED WITH MINIMUM HUMIDITIES BETWEEN 20 AND
25 PERCENT AND RANGELAND FIRE DANGER INDICES RANGING FROM VERY
HIGH TO EXTREME MAY CREATE ANOTHER CRITICAL FIRE WEATHER BEHAVIOR
DAY.

THE POTENTIAL FOR FROST EXISTS MONDAY NIGHT INTO EARLY TUESDAY
MORNING. LOW TEMPERATURES WILL LIKELY FALL INTO THE MID 30S LATE
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-271030-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
525 AM CDT SAT SEP 26 2009 /425 AM MDT SAT SEP 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT ACROSS WESTERN NORTH DAKOTA THIS
AFTERNOON THROUGH EARLY EVENING. AN APPROACHING COLD FRONT WILL
GENERATE SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH ALONG WITH
MINIMUM HUMIDITIES OF 15 TO 25 PERCENT. RANGELAND FIRE DANGER
INDICES ACROSS WESTERN NORTH DAKOTA IS VERY HIGH. THUS THE
COMBINATION OF THE GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND
VERY HIGH RANGELAND FIRE DANGER INDICES WILL YIELD A CRITICAL FIRE
WEATHER BEHAVIOR DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR PORTIONS OF WESTERN AND
SOUTH CENTRAL NORTH DAKOTA SUNDAY. A POTENT COLD FRONT WILL MOVE
THROUGH WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. THIS WILL LIKELY
SET THE STAGE FOR ANOTHER CRITICAL FIRE WEATHER DAY ON SUNDAY.
STRONG NORTHWEST WINDS SUSTAINED BETWEEN 30 AND 40 MPH WITH
POSSIBLE GUSTS TO 55 MPH ARE FORECAST TO OCCUR SUNDAY AFTERNOON
INTO THE EARLY EVENING. THESE STRONG WINDS COMBINED WITH MINIMUM
HUMIDITIES BETWEEN 20 AND 25 PERCENT AND RANGELAND FIRE DANGER
INDICES RANGING FROM VERY HIGH TO EXTREME MAY CREATE ANOTHER
CRITICAL FIRE WEATHER BEHAVIOR DAY.

A HIGH WIND WATCH HAS ALSO BEEN ISSUED FOR PORTIONS OF SOUTHWEST
NORTH DAKOTA SUNDAY. SUSTAINED WINDS OF 35 TO 40 MPH WITH GUSTS TO
55 AND 60 MPH ARE POSSIBLE.

THE POTENTIAL FOR FROST EXISTS LATE SUNDAY NIGHT INTO EARLY MONDAY
MORNING AS WINDS BECOME LIGHT AND SKIES CLEAR. LOW TEMPERATURES
WILL LIKELY FALL INTO THE MID 30S BY EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Sep 27, 2:15 AM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT SUN SEP 27 2009

NDZ009-010-017>019-021-031-032-270915-
BILLINGS ND-DUNN ND-GOLDEN VALLEY ND-MCKENZIE ND-MCLEAN ND-MERCER
ND-MOUNTRAIL ND-WILLIAMS ND-
315 AM CDT SUN SEP 27 2009

...SPECIAL WEATHER STATEMENT FOR MCKENZIE...DUNN...EASTERN
WILLIAMS...MOUNTRAIL...NORTHERN BILLINGS...NORTHEASTERN GOLDEN
VALLEY...MERCER AND WESTERN MCLEAN COUNTIES UNTIL 415 AM CDT/315 AM
MDT/...

AT 213 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS...AND GUSTY WINDS TO NEAR 60 MPH OVER WESTERN
MCKENZIE COUNTY. ADDITIONAL SHOWERS WERE LOCATED OVER
WILLIAMS...DUNN...MOUNTRAIL AND MERCER COUNTIES. THESE RAIN SHOWERS
WERE MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 60 MPH ARE POSSIBLE WITH THESE RAIN SHOWERS.

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:34 AM MDTRed Flag WarningBISAdams, Billings, Bowman, Dunn, Golden Valley, Grant and 5 more17 hr
Sep 27, 2:13 PM MDTFrost AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more18 hr

Nearby

High Wind Warnings in North Dakota, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.